The newspapers have been making much of the fact that a new study links taking the Pill with a higher incidence of depression – in fact women on the Pill are 23% more likely to take antidepressants – and it rises to a whopping 80% for teenagers on a combined oral contraceptive.
So, is having a sex life bad for you?
Of course not!
So what is going on?
Well, it becomes obvious once you begin to understand how use of the Pill depletes certain key nutrients for the nervous system. If you don’t ensure additional daily intake of these nutrients either through diet or supplementation, then it is highly probably that mood, amongst other things, might begin to suffer.
Many of us forget that the Pill is really a drug – and a potent one at that – able to affect our hormonal balance. Drugs are artificial substances which have to be metabolised and then detoxed out of the body, no matter how much benefit you might derive from them, and this process of metabolisation can call for heavier usage of certain key nutrients than would otherwise be the case.
Nutrient depletion caused by drugs is a relatively new area of research – side effects for drugs have to be legally investigated and reported, but current legislation does not require drug companies to investigate the effects of drugs on nutritional status.
With doctor’s training failing to cover the pivotal role that good nutrition has to health, and how drugs and lifestyle can have a major impact on nutritional status, it comes down to the individual to try and mitigate the effects of any drugs they are taking.
And in the case of the Pill?
Well, according to pharmacist Clell Fowles the following should be supplemented regularly if you are taking the Pill – Vitamin C, magnesium, zinc, B vitamins (especially B6, B12, B2 and folic acid) and amino acids tryptophan – used to create the neurotransmitter serotonin – and tyrosine which contributes to the neurotransmitter dopamine, both fundamental to mood.
So is it any wonder that many women are getting depressed ?